Heparin-Induced Thrombocytopenia Review
- Salter BS, Weiner MW, Trinh MA, et al.
- Heparin-Induced Thrombocytopenia: A Comprehensive Clinical Review. J Am Coll Cardiol 2016;67:2519-2532.
The following are 10 key points from this review article on heparin-induced thrombocytopenia (HIT):
- HIT is a dangerous, potentially lethal, immunologically-mediated adverse drug reaction to unfractionated heparin (UFH) or, less commonly, low molecular weight heparin (LMWH). HIT can be associated with thrombosis formation in the more serious forms.
- The prevalence of HIT ranges from 0.1%-5.0% of patients receiving heparin, with 35-50% of those patients developing thrombosis. Strong risk factors for HIT include: 1) the duration of heparin therapy (>5 days), 2) the type (UFH > LMWH > fondaparinux) and dosage of heparin, 3) the indication for treatment (surgical and trauma patients at highest risk), and 4) the patient’s sex (female > male).
- The primary clinical presentation of HIT is thrombocytopenia, usually with a ≥50% decline in platelets (below 150 x 109/L in most patients). This may occur immediately following heparin exposure (rapid presentation) or up to 3 weeks following exposure (delayed presentation).
- HIT results in a paradoxical prethrombotic disorder, with 50-89% of patients developing thrombosis if untreated. Thrombosis can occur in arterial or venous beds, including skin necrosis at injection sites or disseminated intravascular coagulation.
- Diagnosis of HIT involves both laboratory and clinical components. The 4T’s score evaluates for the degree of thrombocytopenia, timing of platelet decline after heparin administration, presence of thrombus or other HIT sequelae, and the probability for other thrombocytopenia causes. This scoring system has a high negative predictive value, making it useful to exclude HIT.
- Laboratory evaluations for HIT include an immunologic (antigenic) and a functional (platelet activation) approach. Common immunologic assays, such as enzyme-linked immunosorbent assay (ELISA), have a high degree of sensitivity and therefore are used to rule out HIT. The serotonin release assay (SRA), a functional assay of platelet activation, is considered a diagnostic gold standard given high sensitivity and specificity (>95% for both). However, given their time-intensive nature and higher cost, use of an ELISA assay first is usually recommended.
- With any moderate to high degree of suspicion for HIT, all heparin agents must be discontinued and recently initiated warfarin should be reversed with vitamin K to replete protein C and S stores to prevent venous limb gangrene. Platelet transfusion is not recommended routinely, but can be considered in patients with bleeding or for an invasive procedure. An alternate anticoagulant (e.g., argatroban or bivalirudin) should be initiated.
- All patients with HIT require at least 4 weeks of anticoagulation, which increases to at least 3 months if complicated by thrombosis. It is critical to overlap warfarin and a nonheparin agent for at least 5 days when converting to oral therapy, and to be aware of the effects argatroban has on increasing international normalized ratio (INR) levels independent of warfarin’s activity. Most patients should avoid the use of heparin in the future.
- For patients with a history of HIT who require cardiopulmonary bypass, if HIT occurred >100 days prior, serologic testing can be performed for any antibodies. If these are nondetectable, then re-exposure to heparin can be attempted with very close monitoring. Heparin use should be limited only to the procedure, with alternative agents used periprocedurally.
- For patients with a history of HIT who require cardiac catheterization, use of bivalirudin or argatroban is safe and effective.
< Back to Listings